Alert archive / Louisiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 43, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 6, 2022, 9:46 AM CDT for Plaquemines Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2022, 9:46 AM CDT (14:46 UTC)
- Expired
- May 6, 2022, 10:30 AM CDT
- In force
- 44 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Plaquemines Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:25 AM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 6, 4:25 AM CDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
425 AM CDT Fri May 6 2022
.SHORT TERM (Today through Sunday)... Line of sh/ts moving through
this morning with mainly one area of strong to severe thunderstorms
that has moved over the metro south shore locations then into St
Tammany and on into coastal Mississippi. This initial line is at
least projected in most CAMs to begin decaying later this morning as
it leaves support but this has yet to be seen or started.
CAMs(depending which one) tries to bring another line of sh/ts
developing in response to the next shortwave this morning which can
be seen in the blowup of convection over the NW gulf. Stability is
lacking for this activity as the first line has been able to knock
stability values down quite a bit. CAPE values have been brought
back to around 1kJ this morning. But the issue is, advection is
expected to bring these numbers back up to around 2kJ ahead of this
next line. Dew pt temps have not been dropped that much and 70F
should be able to move back into the area quickly this morning. All
in all, we could see a few thunderstorms with this shortwave as it
moves through this morning. With help from the shortwave and sfc
frontogenetic forcing, one or two of these could become strong or
severe with all modes on the table but not expecting it to be like
the earlier line of sh/ts. Strong stability does move into the area
once the cold front begins to move through, this stable line is
found along and west of a line from MCB to BTR by 10am today and
Picayune to the mouth of the Atchafalaya River by noon then lays
along the coast by 3pm. But the moisture is actually moving out
ahead of this stable line. All this just to say that most if not all
thunderstorm activity should be over about 2 hours earlier than the
stable line reaching each location. Clouds will clear the area this
afternoon but since the frontal boundary stalls and is somewhat
quasi-stationary, moisture will be trapped along and south of it
where there will be opportunity for dense fog to form maybe in a few
locations Sat morning but there are some strong indications that
Sunday morning will be a very good morning for production along and
south of this dew pt gradient.
.LONG TERM...Upper level ridging and high pressure will dominate the
weather pattern. Southerly surface winds will help to enhance warmer
and moist air in the environment. Upper level convergence will help
to enhance sinking and stable air in the environment. As a result,
conditions Sunday through Wednesday will be pretty dry overall and
this is evidenced in the model consensus. We are not really
expecting rain at all the beginning of next week.
However, it is worth noting that it will be hot, and it will feel
hot! NBM max temperatures and heat index values were a little low
compared to most of the other model guidance and when considering
the strong ridging that is expected. Max temperatures and dewpoints
were bumped up a few degrees as a result to be more in line with the
overall model guidance. Temperatures next week, especially toward
mid- week, will be in the low to mid 90s. Heat index values are
forecast to be in the low 100s at times across the area. Yes, it is
the South, but given that it is early May, many people are not quite
acclimated to the summer temperatures just yet. So, people will need
to take extra precautions to stay hydrated and wear loose fitting
clothing, especially if they will be spending time outside. An
interesting thing occurs with the current low sitting over Missouri
this morning. This low slowly moves over the gulf stream of the
western Atlantic and stalls. The Brermuda High then begins to build
back into the western Atlantic and shoves this low south and
westward into Florida possibly by Thursday. We will see how this
plays out in the great beyond.
&&
.AVIATION...
LIFR cigs and vis restrictions due to TSRA will be an issue at least
for the first several hours this morning but cigs and vis will begin
to improve at each terminal which will be timed in taf sets. The
next issue could be vis restrictions Sat morning for a few sites but
this should not be widespread.
&&
MARINE...Current flags will remain over all waters. These should be
able to be lowered by late tonight as wind speeds begin to ease.
Showers and thunderstorms will remain over the coastal waters today
but should dissipate and move east late today. Winds will remain
with a westerly component until Sunday when a more established
southerly flow develops. Winds from teh SE should then rise to
around 15-20kt through Wed. A sfc high may begin to move over the
northern gulf waters that will cause winds to become erratic but
weak.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 85 59 88 62 / 20 0 0 0
BTR 87 61 89 66 / 20 0 0 0
ASD 88 61 89 64 / 60 0 0 0
MSY 87 68 89 71 / 70 0 0 0
GPT 88 64 89 66 / 80 0 0 0
PQL 87 61 88 62 / 80 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ530-532-
534-536-538-550-552-555-557-570-572-575-577.
MS...None.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ532-534-
536-538-550-552-555-557-570-572-575-577.
&&In the hours before
Local storm report, May 6, 4:05 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
405 AM CDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM TSTM WND GST 12 SSE GULFPORT 30.23N 88.98W
05/06/2022 M73 MPH GMZ532 MS MESONET
WEATHERFLOW STATION XSHI SHIP ISLAND.
0335 AM TSTM WND GST MAIN PASS 140B 29.30N 88.85W
05/06/2022 M55 MPH GMZ555 LA AWOS
PLATFORM AWOS KMIS REPORTS 55 MPH WIND GUST.
&&Special weather statement, May 6, 8:37 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
837 AM CDT Fri May 6 2022
LAZ060-064-070-077-078-087-088-061400-
Western Orleans LA-St. Charles LA-Upper St. Bernard LA-
Lower Jefferson LA-Eastern Orleans LA-Lower St. Bernard LA-
Upper Jefferson LA-
837 AM CDT Fri May 6 2022
...Strong thunderstorms will impact portions of northwestern St.
Bernard, central St. Charles, Orleans and northwestern Jefferson
Parishes through 900 AM CDT...
At 834 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Lake Catherine to St. Rose.
Movement was east at 15 mph. Rain amounds of up to one inch in 30
minutes is likely with the stronger storms.
HAZARD...Locally heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Brief very low visibilities and ponding of water on
roadways.
Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Hahnville, East New
Orleans, Marrero, Harvey, Jefferson, Gretna, Harahan, Westwego, Lake
Catherine, Luling, River Ridge, Boutte, Ama, Destrehan, St. Rose and
Norco.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 217 and 251.
Interstate 310 between mile markers 1 and 11.
Interstate 510 between mile markers 1 and 3.
Interstate 610 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3003 9043 3016 8955 3013 8955 3013 8951
3007 8949 3005 8956 2980 9043
TIME...MOT...LOC 1334Z 266DEG 14KT 3014 8959 2997 9029
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHLocal storm report, May 6, 8:54 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
854 AM CDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 1 SSW PEARL RIVER 30.35N 89.75W
05/06/2022 ST. TAMMANY LA NWS EMPLOYEE
NWS EMPLOYEE REPORTS TREE DOWN AT HWY 11 AND
LONE OAK DRIVE IN PEARL RIVER, LA.
&&
MSWThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:17 PM CDT | Special Weather Statement | LIX | East Feliciana | 43 min |
| May 5, 10:01 PM CDT | Special Weather Statement | LIX | Saint Helena | 29 min |
| May 5, 10:05 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Saint Helena | 25 min |
| May 5, 10:30 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 21 min |
| May 5, 10:47 PM CDT | Special Weather Statement | LIX | Assumption | 43 min |
| May 5, 10:50 PM CDT | Special Weather Statement | LIX | Tangipahoa | 25 min |
| May 5, 11:27 PM CDT | Special Weather Statement | LIX | Assumption, Saint James, Saint John the Baptist | 63 min |
| May 5, 11:28 PM CDT | Special Marine Warning | LIX | 2 hr | |
| May 6, 12:06 AM CDT | Tornado Warning | LIX | Saint Charles, Saint John the Baptist | 12 min |
| May 6, 12:16 AM CDT | Special Weather Statement | LIX | Saint Charles | 59 min |
| May 6, 12:43 AM CDT | Special Weather Statement | LIX | Orleans | 47 min |
| May 6, 12:58 AM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Tammany | 47 min |
| May 6, 1:03 AM CDT | Special Marine Warning | LIX | 57 min | |
| May 6, 1:40 AM CDT | Special Marine Warning | LIX | 65 min | |
| May 6, 1:56 AM CDT | Special Marine Warning | LIX | 64 min | |
| May 6, 2:33 AM CDT | Special Marine Warning | LIX | 57 min | |
| May 6, 2:39 AM CDT | Special Marine Warning | LIX | 51 min | |
| May 6, 3:26 AM CDT | Special Marine Warning | LIX | 64 min | |
| May 6, 4:17 AM CDT | Special Marine Warning | LIX | 58 min | |
| May 6, 4:25 AM CDT | Special Marine Warning | LIX | 65 min | |
| May 6, 8:37 AM CDT | Special Weather Statement | LIX | Orleans, Saint Charles | 23 min |
| May 6, 9:20 AM CDT | Special Marine Warning | LIX | 25 min | |
| May 6, 9:22 AM CDT | Tornado Warning | LIX | Jefferson, Lafourche, Plaquemines, Saint Charles | 23 min |
| May 6, 10:21 AM CDT | Special Marine Warning | LIX | 54 min | |
| May 6, 11:07 AM CDT | Special Marine Warning | LIX | 53 min | |
| May 6, 11:48 AM CDT | Special Marine Warning | LIX | 27 min | |
| May 6, 12:01 PM CDT | Special Marine Warning | LIX | 59 min | |
| May 6, 1:32 PM CDT | Special Marine Warning | LIX | 58 min | |
| May 5, 11:59 PM CDT | Special Weather Statement | LIX | Pearl River | 46 min |
| May 6, 1:25 AM CDT | Special Weather Statement | LIX | Hancock | 65 min |
| May 6, 2:06 AM CDT | Special Weather Statement | LIX | Harrison, Jackson | 84 min |
| May 6, 2:40 AM CDT | Tornado Warning | LIX | Jackson | 27 min |
| May 6, 2:53 AM CDT | Tornado Warning | LIX | Jackson | 17 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.